Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Honolulu, HI

March 27, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 27, 2013, 2:36 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2013, 2:36 AM HST (12:36 UTC)
Expired
Mar 27, 2013, 5:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:15 AM HSTFLOODKapaa, HILIHUE POLICE REPORTED LOCALIZED HEAVY PONDING IN KAPAA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WGHW50 PHFO 271236
FFWHFO
HIC007-271530-
/O.NEW.PHFO.FF.W.0036.130327T1236Z-130327T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
236 AM HST WED MAR 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 530 AM HST

* AT 227 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN CONTINUING TO 
  FLARE UP MAINLY ACROSS THE INTERIOR AND EASTERN PORTION OF THE 
  GARDEN ISLE. THE SHOWERS HAVE SHIFTED TO THE EASTERN PORTION OF 
  THE ISLAND ON THE PAST COUPLE OF HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...HANALEI...WAILUA AND LIHUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2211 15961 2223 15960 2223 15938 2217 15927
      2195 15932 2186 15943 2188 15953 2197 15956

$$
LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 8:30 PM HST, 6 hours 6 minutes earlier.

Area forecast discussion, Mar 26, 8:30 PM HST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE MAR 26 2013

.SYNOPSIS...
A PASSING UPPER LEVEL TROUGH IS BRINGING POTENTIAL FOR HEAVY
RAIN...THUNDERSTORMS AND FLASH FLOODING...MAINLY OVER KAUAI AND
OAHU THROUGH WEDNESDAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN
ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM
WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND.

&&

.DISCUSSION...
A BROAD UPPER LVL TROUGH IS BEING OBSERVED ON WV SATELLITE IMAGERY
APPROACHING THE ISLAND CHAIN FROM THE WEST. A SHORTWAVE FEATURE
MOVING ALONG THE BASE OF THE TROUGH IS LOCATED AROUND 300 MILES WNW
OF KAUAI AND PUSHING E AT 20 MPH. THIS IS BRINGING INCREASING
INSTABILITY ACROSS THE WESTERN EDGE OF THE ISLAND CHAIN...WITH KAUAI
EXPERIENCING WIDESPREAD RAIN COVERAGE DURING THE LAST COUPLE OF
HOURS. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR KAUAI THROUGH 915
PM HST TONIGHT...ESPECIALLY FOR THE NORTHERN AND EASTERN HALF OF THE
ISLAND. NATIONAL WEATHER SERVICE DOPPLER RADAR DATA WAS SHOWING
RAINFALL RATE ESTIMATES OF 2 INCHES AN HOUR ACROSS MUCH OF KAUAI.
MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU.
THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE
CONDITIONS FOR RAIN...FLOODING POTENTIAL AND SOME POSSIBLE
THUNDERSTORM ACTIVITY LATER TONIGHT...MAINLY OVER KAUAI COUNTY AND
OAHU. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR KAUAI COUNTY
AND OAHU THROUGH WEDNESDAY EVENING.

THE SHORTWAVE WNW OF THE ISLANDS SHOULD REACH KAUAI TONIGHT AFTER
MIDNIGHT...AND MOVING INTO THE CENTRAL PORTIONS OF THE ISLAND CHAIN
BY WEDNESDAY. ALTHOUGH THE CORE OF THE SHORTWAVE SHOULD REMAIN TO
THE N OF THE ISLANDS...LATEST SOUNDING DATA...MIMIC MOISTURE
ANALYSES AND MODEL CAPE DEPICT AN AIRMASS THAT WILL STILL PROVIDE
ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS IN
TONIGHT/S FORECAST FOR KAUAI AND OAHU. A DRIER AIRMASS WILL KEEP
LOWER CHANCES OF RAIN OVER THE BIG ISLAND...BUT MAUI COUNTY COULD
SEE SOME ENHANCED SHOWER ACTIVITY ON WEDNESDAY.

A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY
FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE
ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY
BRINGING ANOTHER ROUND OF UNSETTLED WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSCURATION FOR KAUAI AND THE BIG ISLAND WILL
REMAIN POSTED THROUGH THE FORECAST PERIOD WITH THE POSSIBILITY OF
EXTENDING IT TO OTHER ISLANDS.

FREQ MVFR FOR PHLI WILL CONTINUE OVERNIGHT WITH THESE CONDITIONS
SPREADING E TO OAHU THEREAFTER. OTHERWISE...VFR WILL PREVAIL AT ALL
OTHER TERMINALS FROM MOLOKAI TO THE BIG ISLAND WITH BRIEF MVFR
CONDITIONS AT PHTO.

SIGMET QUEBEC FOR HIGH LVL MOD-SEV CAT IS IN EFFECT IMT NW OF KAUAI
MOVING EWD. THE STRONGEST TURB LIKELY WILL NOT AFFECT THE LOCAL FA
HOWEVER AIRMET TANGO FOR AT LEAST MOD CHOP ALF IS LIKELY AFT 27/1000
UTC AS THE OFFENDING TROUGH NEARS HAWAII.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH THROUGH
WEDNESDAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY
WILL POTENTIALLY BRING SURF NEAR ADVISORY LEVELS FOR NORTH AND WEST
FACING SHORES OVER THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU KAUAI AND
OAHU.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 6:10 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 11:49 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 3:31 AM HSTWind AdvisoryHFOHawaii14 hr
Mar 27, 5:11 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 8:16 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.